Almost powers in the Lucas sequence
Journal de Théorie des Nombres de Bordeaux, Tome 20 (2008) no. 3, pp. 555-600.

La liste complète des puissances pures qui apparaissent dans les suites de Fibonacci (F n ) n0 et de Lucas (L n ) n0 ne fut déterminée que tout récemment [10]. Les démonstrations combinent des techniques modulaires, issues de la preuve de Wiles du dernier théorème de Fermat, avec des méthodes classiques d’approximation diophantienne, dont la théorie de Baker. Dans le présent article, nous résolvons les équations diophantiennes L n =q a y p , avec a>0 et p2, pour tous les nombres premiers q<1087, et en fait pour tous les nombres premiers q<10 6 à l’exception de 13 d’entre eux. La stratégie suivie dans [10] s’avère inopérante en raison de la taille des bornes numériques données par les méthodes classiques et de la complexité des équations de Thue qui apparaissent dans notre étude. La nouveauté mise en avant dans le présent article est l’utilisation simultanée de deux courbes de Frey afin d’aboutir à des équations de Thue plus simples, et donc à de meilleures bornes numériques, qui contredisent les minorations que donne le crible modulaire.

The famous problem of determining all perfect powers in the Fibonacci sequence (F n ) n0 and in the Lucas sequence (L n ) n0 has recently been resolved [10]. The proofs of those results combine modular techniques from Wiles’ proof of Fermat’s Last Theorem with classical techniques from Baker’s theory and Diophantine approximation. In this paper, we solve the Diophantine equations L n =q a y p , with a>0 and p2, for all primes q<1087 and indeed for all but 13 primes q<10 6 . Here the strategy of [10] is not sufficient due to the sizes of the bounds and complicated nature of the Thue equations involved. The novelty in the present paper is the use of the double-Frey approach to simplify the Thue equations and to cope with the large bounds obtained from Baker’s theory.

Reçu le :
Publié le :
DOI : https://doi.org/10.5802/jtnb.642
@article{JTNB_2008__20_3_555_0,
     author = {Yann Bugeaud and Florian Luca and Maurice Mignotte and Samir Siksek},
     title = {Almost powers in the {Lucas} sequence},
     journal = {Journal de Th\'eorie des Nombres de Bordeaux},
     pages = {555--600},
     publisher = {Universit\'e Bordeaux 1},
     volume = {20},
     number = {3},
     year = {2008},
     doi = {10.5802/jtnb.642},
     zbl = {pre05572693},
     mrnumber = {2523309},
     language = {en},
     url = {https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.642/}
}
Yann Bugeaud; Florian Luca; Maurice Mignotte; Samir Siksek. Almost powers in the Lucas sequence. Journal de Théorie des Nombres de Bordeaux, Tome 20 (2008) no. 3, pp. 555-600. doi : 10.5802/jtnb.642. https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.642/

[1] C. Batut, K. Belabas, D. Bernardi, H. Cohen, M. Olivier, User’s guide to PARI-GP, version 2.3.2. (See also http://pari.math.u-bordeaux.fr/)

[2] M. A. Bennett, C. M. Skinner, Ternary Diophantine equations via Galois representations and modular forms. Canad. J. Math. 56 (2004), 23–54. | MR 2031121 | Zbl 1053.11025

[3] Yu. Bilu, G. Hanrot, Solving Thue equations of high degree. J. Number Theory 60 (1996), 373–392. | MR 1412969 | Zbl 0867.11017

[4] W. Bosma, J. Cannon, C. Playoust: The Magma Algebra System I: The User Language. J. Symb. Comp. 24 (1997), 235–265. (See also http://www.maths.usyd.edu.au:8000/u/magma/) | MR 1484478 | Zbl 0898.68039

[5] Y. Bugeaud, K. Győry, Bounds for the solutions of unit equations. Acta Arith. 74 (1996), 67–80. | MR 1367579 | Zbl 0861.11023

[6] Y. Bugeaud, K. Győry, Bounds for the solutions of Thue-Mahler equations and norm form equations. Acta. Arith. 74 (1996), 273–292. | MR 1373714 | Zbl 0861.11024

[7] Y. Bugeaud, F. Luca, M. Mignotte, S. Siksek, Perfect Powers from Products of Terms in Lucas Sequences, J. reine angew. Math. 611 (2007), 109–129. | MR 2360605 | Zbl 1137.11011

[8] Y. Bugeaud, M. Mignotte, Y. Roy, T. N. Shorey, The equation (x n -1)/(x-1)=y q has no solutions with x square, Math. Proc. Camb. Phil. Soc. 127 (1999), 353–372. | MR 1713115 | Zbl 0940.11020

[9] Y. Bugeaud, M. Mignotte, S. Siksek, Sur les nombres de Fibonacci de la forme q k y p , C. R. Acad. Sci. Paris, Ser. I 339 (2004), 327–330. | MR 2092057 | Zbl 1113.11010

[10] Y. Bugeaud, M. Mignotte, S. Siksek, Classical and modular approaches to exponential Diophantine equations I. Fibonacci and Lucas perfect powers, Ann. of Math. 163 (2006), no. 3, 969–1018. | MR 2215137 | Zbl 1113.11021

[11] Y. Bugeaud, M. Mignotte, S. Siksek, Classical and modular approaches to exponential Diophantine equations II. The Lebesgue–Nagell Equation. Compositio Mathematica 142 (2006), 31–62. | MR 2196761 | Zbl 1128.11013

[12] Y. Bugeaud, M. Mignotte, S. Siksek, A multi-Frey approach to some multi-parameter families of Diophantine equations. Can. J. Math., 60 (2008), 491–519. | MR 2414954 | Zbl 1156.11014

[13] H. Cohen, Number Theory II. Analytic and Modern Methods. GTM, Springer-Verlag, 2007.

[14] J. E. Cremona, Algorithms for modular elliptic curves, 2nd edition, Cambridge University Press, 1996. | MR 1201151 | Zbl 0872.14041

[15] J. E. Cremona, Elliptic curve data, http://www.maths.nott.ac.uk/personal/jec/

[16] A. Dujella, A. Pethő, A generalization of a theorem of Baker and Davenport. Quart. J. Math. Oxford Ser. (2) 49(1998), 291–306. | MR 1645552 | Zbl 0911.11018

[17] K. Győry, K. Yu, Bounds for the solutions of S-unit equations and decomposable form equations. Acta Arith. 123 (2006), 9–41. | MR 2232500 | Zbl pre05082178

[18] G. Hanrot, Solving Thue equations without the full unit group. Math. Comp. 69 (2000), 395–405. | MR 1651759 | Zbl 0937.11063

[19] A. Kraus, Majorations effectives pour l’équation de Fermat généralisée. Can. J. Math. 49 (1997), 1139–1161. | MR 1611640 | Zbl 0908.11017

[20] A. Kraus, J. Oesterlé, Sur une question de B. Mazur. Math. Ann. 293 (1992), 259–275. | MR 1166121 | Zbl 0773.14017

[21] E. Landau, Verallgemeinerung eines Pólyaschen Satzes auf algebraische Zahlkörper. Nachr. Kgl. Ges. Wiss. Göttingen, Math.-Phys. Kl. (1918), 478–488.

[22] M. Laurent, M. Mignotte, Y. Nesterenko, Formes linéares en deux logarithmes et déterminants d’interpolation. J. Number Theory 55 (1995), 255–265. | MR 1366574 | Zbl 0843.11036

[23] H. W. Lenstra, Jr., Algorithms in algebraic number theory. Bull. Amer. Math. Soc. 26 (1992), 211–244. | MR 1129315 | Zbl 0759.11046

[24] R. J. McIntosh, E. L. Roettger, A search for Fibonacci-Wiefrich and Wolstenholme primes. Math. Comp. 76 (2007), 2087–2094. | MR 2336284 | Zbl 1139.11003

[25] E. M. Matveev, An explicit lower bound for a homogeneous rational linear form in logarithms of algebraic numbers. II. Izv. Ross. Akad. Nauk Ser. Mat. 64 (2000), 125–180. English transl. in Izv. Math. 64 (2000), 1217–1269. | MR 1817252 | Zbl 1013.11043

[26] M. Mignotte, Entiers algébriques dont les conjugués sont proches du cercle unité. Séminaire Delange–Pisot–Poitou, 19e année: 1977/78, Théorie des nombres, Fasc. 2, Exp. No. 39, 6 pp., Secrétariat Math., Paris, 1978. | Numdam | MR 520328 | Zbl 0424.12002

[27] M. Mignotte, A kit on linear forms in three logarithms,

[28] W. Narkiewicz, Elementary and Analytic Theory of Algebraic Numbers. Springer-Verlag, Berlin, 1990. | MR 1055830 | Zbl 0717.11045

[29] I. Schur, Untersuchungen über algebraische Gleichungen. I: Bemerkungen zu einem Satz von E. Schmidt. Preuss. Akad. Sitzungsber. (1933), 403–428. | Zbl 0007.00101

[30] T. N. Shorey, R. Tijdeman, Exponential Diophantine equations. Cambridge Tracts in Mathematics 87, Cambridge University Press, Cambridge, 1986. | MR 891406 | Zbl 0606.10011

[31] C. L. Siegel, Abschätzung von Einheiten. Nachr. Akad. Wiss. Göttingen II, Math.-Phys. Kl., Nr. 9, (1969), 71–86. | MR 249395 | Zbl 0186.36703

[32] W. A. Stein, Modular Forms: A Computational Approach. American Mathematical Society, Graduate Studies in Mathematics 79, 2007. | MR 2289048 | Zbl 1110.11015

[33] Z. H.  Sun, Z. W. Sun, Fibonacci numbers and Fermat’s last theorem. Acta Arith. 60 (1992), 371–388. | MR 1159353 | Zbl 0725.11009

[34] P. M. Voutier, An effective lower bound for the height of algebraic numbers. Acta Arith. 74 (1996), 81–95. | MR 1367580 | Zbl 0838.11065

[35] D. D. Wall, Fibonacci series modulo m. Amer. Math. Monthly 67 (1960), 525–532. | MR 120188 | Zbl 0101.03201